Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 46 year old hypertensive asthmatic  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author5 Posts
  #1

47 year old female patient presents with hypertension and is begun on treatment with Atenolol 50 mg/day (dose not so important) hehe

She has failed thought to inform you that she is ASTHMATIC or you have been too busy to ask about it :P
and next day ...the poor lady comes to the ER where you also happen to be....

with an acute asthmatic attack.......Wheeze and difficulty breathing....

Tell me how wld u treat this poor lady ......

and explain Why??????




  #2

Ok ....this pt. since she's hypertensive & on beta blockers, u wudn't go for beta agonists which wud aggravate her hypertensive condition......
so, i wud go for some anticholinergic like ipratropium bromide in treating this pt. acutely.........


  #3

CORRECT grin grin grin grin grin grin grin grin grin

Yeah.....The finest choice........Ipratropium bromide.....an anticholinergic

But the reason for not giving Beta Agonists and giving an anticholinergic instead isn't that they will exacerbate her hypertensve condition....
She has come to the hospital after taking the beta blocker and her BP is fine....She isn't breathing properly....

If you compare Beta agonists to Anticholinergics in this patient ....The anticholinergics will work better.........Why?


Neurleptic motor side effects...esp...Parkinsonism
Do you treat them with anticholinergics or with Bromocriptine or L-Dopa?
You will choose the anticholinergic....
So the question is simpler now...
Why don't we treat the Beta Blocker side effect with Beta 2 agonist
same reason we don't treat Antidopamine side effects with dopaminergic drugs....


  #4

If you are worried about any high levels of Atenolol in the blood, try Glucagon ( the only anti-dote) BUT AFTER the patient has been stabilized as said above


  #5

Thats a good one Unni

Glucagon is defintely an antidote but i am not saying this patient has beta blocker toxicity......
She has a side effect........and therefore ...Ipratropium is correct for management.... and basically Beta 2 agonsists wld be less useful because the Beta 2 receptors are already blocked by Atenolol....





Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

A 46-year-old man
Q asthmatic
Adult Asthmatic Attack query
show Related resources









Advertise | Support | Premium | Contact